California, 2006

Tornado in California, April 14, 2006

April 14, 2006 · NWS STO · 1 event in 1 county or zone

A tornado moved through Modesto from near the intersection of Millbrook Ave and Floyd Ave to near the intersection of Lauding Way and Beck Way. The primary damage was to roofing tiles on several buildings and to area fencing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Members of the general public reported seeing a tornado near the intersection of Millbrook Ave and Floyd Ave in Modesto.A tornado moved through Modesto from near the intersection of Millbrook Ave and Floyd Ave to near the intersection of Lauding Way and Beck Way. The primary damage was to roofing tiles on several buildings and to area fencing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 14, 3:00 PM PST, 35 minutes earlier.

Area forecast discussion, Apr 14, 3:00 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT FRI APR 14 2006

.DISCUSSION...

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY FROM
INTERSTATE 80 SOUTH TODAY. THE STRONGEST THUNDERSTORMS WERE IN THE
NORTHERN SAN JOAQUIN VALLEY WITH THE MOST INSTABILITY. 12Z OAKLAND
SOUND HAD PRECIPITABLE WATER OF .86 AND LI OF -3 INDICATING
INSTABLE AND BUFKIT SOUNDING ALSO SHOWED NEGATIVE LIS AND CAPES
AROUND 200 FROM SACRAMENTO SOUTH. HEAVY RAIN WITH THE THUNDERSTORMS
WILL BRING SOME AND SMALL STREAM FLOODING AND POSSIBLE MUD AND
DEBRIS SLIDES TO THE NORTHERN SAN JOAQUIN VALLEY AND THE EASTERN
FOOTHILLS THIS IS COVERED IN THE URBAN AND SMALL STREAM FLOOD
ADVISORY THROUGH THIS EVENING. THE LOW PRESSURE SYSTEM IS MOVING FROM
SOUTHERN CALIFORNIA INTO NEVADA AND THIS IS MOVING THE DIFFLUENCE
ZONE THAT IS OVER NORTHERN CALIFORNIA BETWEEN RED BLUFF AND SOUTH OF
MODESTO TO THE EAST.  THE SHOWERS AND THUNDERSTORMS IN THE SOUTH
SHOULD DIMINISH LATER THIS EVENING AS THE DYNAMICS WEAKEN.
ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL DIG SOUTH
TONIGHT AND REACH NORTHERN CALIFORNIA TOMORROW WITH PRECIPITATION
AND GUSTY SOUTHERLY WINDS. THE TROUGH SWINGS THROUGH NORTHERN
CALIFORNIA SUNDAY BRINGING PRECIPITATION OVER THE ENTIRE AREA. A 120
KT JET (WITH GOOD UPPER LEVEL DIVERGENCE) OVER NORTHERN CALIFORNIA
AND A SHORTWAVE MOVING THROUGH WILL BRING GOOD DYNAMICS ON SUNDAY.
SOUTHWESTERLY MID LEVEL WINDS WILL BRING ADDITIONAL OROGRAPHIC
SUPPORT FOR THE SIERRA.  THE TROUGH WILL MOVE TROUGH SUNDAY NIGHT
WHICH MAY LINGER THE PRECIPITATION IN THE SIERRA INTO SUNDAY NIGHT
SO EXTENDED THE WINTER STORM WATCH THROUGH SUNDAY EVENING FOR THE
SIERRA AND WESTERN PLUMAS AND ADDED BURNEY BASIN TO THE WATCH.
700MB TEMPERATURES BEGIN AROUND -5 C  WITH WET BULB TEMPS AROUND -6
ON SATURDAY MORNING AND 700 MB TEMPERATURES DROP DOWN TO AROUND -10
ON SUNDAY AND 1000-500MB THICKNESSES START AROUND 550 ON SATURDAY
MORNING AND DROP DOWN TO AROUND 535 SUNDAY.  THIS INDICATES SNOW
LEVELS AROUND 4500 TO 5500 FEET SATURDAY DROPPING TO AROUND 2500 TO
3500 FEET SUNDAY. PRECIPITATION AMOUNTS ARE EXPECTED TO BE AROUND 1
TO 4 INCHES FOR THE HIGHER TERRAIN AND A HALF AN INCH TO AN INCH IN
THE VALLEY AND DELTA.  A RIDGE SHOULD BUILDING BEHIND THE TROUGH ON
MONDAY BRINGING DRY WEATHER AND NEAR NORMAL TEMPERATURES.

.EXTENDED...
DAYS 4-6 LOOK DRY AS ALL LONG RANGE MODELS SHOW GOOD RIDGING BUILDING
IN ACROSS THE WEST COAST. ON DAY 7 (NEXT FRI) GFS AND ECMWF SHOW
ANOTHER WAVE OF SHORTWAVE ENERGY DROPPING DOWN ACROSS TOWARD THE
WEST COAST. HAVE KEPT SLIGHT CHANCE OF POPS IN FOR NOW...BUT SUSPECT
MANY TIMING ISSUES BETWEEN NOW AND THEN...SO WONT HIT IT HARD RIGHT
NOW.

BASIL

.AVIATION...
CONVECTION BREAKING OUT ACROSS MUCH OF THE NRN SJ VALLEY
CURRENTLY...AS WELL AS ALONG THE COASTAL MTNS/CENTRAL VALLEY
BOUNDARY ALONG I-5...AS WELL AS NEAR THE CACHE CREEK AREA NORTHWEST
OF SAC. HAVE PUT IN ISOLD TSRAS IN KSCK/S TAF THRU 03Z. CURRENTLY
THERE SEEMS TO BE A DRY ZONE FROM SAC ON NORTHWARD AND THE FURTHER
NORTH YOU GO UP THE VALLEY THE LESS CHANCE OF ANY SHOWERS.  SNOW
LEVELS HAVE RISEN DRAMATICALLY...UP PAST 8K FT. FOR TOMORROW EXPECT
INCREASING SOUTHERLY WINDS AS NEXT LOW APPROACHES...WITH GUSTS OF
20-25 KTS IN THE AFTERNOON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...

URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL 700 PM PDT
FRIDAY EVENING FOR  STANISLAUS...SOUTHWESTERN
AMADOR...CALAVERAS...SOUTHWESTERN  TUOLUMNE AND SAN JOAQUIN COUNTIES

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA
NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHERN SAN JOAQUIN
VALLEY.

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
FOR MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Apr 14, 6:00 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI APR 14 2006

CAZ013>019-063-064-066>069-151400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

RUNOFF FROM RAINS EARLIER THIS WEEK COMBINED WITH RELEASES FROM AREA
DAMS HAS BROUGHT THE SACRAMENTO AND SAN JOAQUIN RIVER SYSTEMS TO
FLOOD STAGE AT SEVERAL LOCATIONS...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

* FLOOD WATCH..................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSUSA FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSLSC FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSLSJ FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A COLD PACIFIC FRONTAL SYSTEM WILL BE MOVING INTO NORTHERN CALIFORNIA
SATURDAY AFTERNOON AND MOVING THROUGH THE NORTH STATE SATURDAY NIGHT
AND SUNDAY. THIS SYSTEM WILL BRING MODERATE RAIN AND MOUNTAIN SNOWFALL
WITH RELATIVELY LOW SNOW LEVELS. DRIER WEATHER IS EXPECTED MONDAY
THROUGH THURSDAY. ALSO...RIVER LEVELS WILL REMAIN HIGH.

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The San Francisco radar (KMUX), 97 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Stanislaus

When
April 14, 3:35 PM PST to 3:45 PM PST
Where
Stanislaus County, Modesto
Rating
F1
Path length
0.5 mi
Path width
0.1 yd
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
37.650, -121.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyThe tornado archive for California, 2006Warnings in California, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503749.